Anti-PD-L1 atezolizumab-Induced Autoimmune Diabetes: a Case Report and Review of the Literature.
AffiliationDepartment of Oncology, Churchill Hospital, Oxford University Hospitals NHS Foundation Trust, Oxford, OX3 7LE, UK
MetadataShow full item record
AbstractProgrammed cell death-1 and programmed death ligand 1 (PD-1/PD-L1) inhibitors trigger an immune-mediated anti-tumour response by promoting the activation of cytotoxic T lymphocytes. Although proven to be highly effective in the treatment of several malignancies they can induce significant immune-related adverse events (irAEs) including endocrinopathies, most commonly hypophysitis and thyroid dysfunction, and rarely autoimmune diabetes. Here we present the first case report of a patient with a primary diagnosis of urothelial cancer developing PD-L1 inhibitor-induced autoimmune diabetes. A euglycemic 57 year old male presented to clinic with dehydration after the fifth cycle of treatment with the novel PD-L1 inhibitor atezolizumab. Blood tests demonstrated rapid onset hyperglycaemia (BM 24 mmol/L), ketosis and a low C-peptide level (0.65 ng/mL) confirming the diagnosis of type 1 diabetes. He responded well to insulin therapy and was discharged with stable blood glucose levels. Due to the widening use of PD-1/PD-L1 inhibitors in cancer treatment clinicians need to be aware of this rare yet treatable irAE. Given the morbidity and mortality associated with undiagnosed autoimmune diabetes we recommend routine HbA1c and plasma glucose testing in all patients prior to and during treatment with PD-1/PD-L1 inhibitors until more evidence has accumulated on identifying those patients with a pre-treatment risk of such irAEs.
CitationAnti-PD-L1 atezolizumab-Induced Autoimmune Diabetes: a Case Report and Review of the Literature. 2017 Target Oncol
- Nivolumab-induced autoimmune diabetes mellitus presenting as diabetic ketoacidosis in a patient with metastatic lung cancer.
- Authors: Godwin JL, Jaggi S, Sirisena I, Sharda P, Rao AD, Mehra R, Veloski C
- Issue date: 2017
- Haematological immune-related adverse events induced by anti-PD-1 or anti-PD-L1 immunotherapy: a descriptive observational study.
- Authors: Delanoy N, Michot JM, Comont T, Kramkimel N, Lazarovici J, Dupont R, Champiat S, Chahine C, Robert C, Herbaux C, Besse B, Guillemin A, Mateus C, Pautier P, Saïag P, Madonna E, Maerevoet M, Bout JC, Leduc C, Biscay P, Quere G, Nardin C, Ebbo M, Albigès L, Marret G, Levrat V, Dujon C, Vargaftig J, Laghouati S, Croisille L, Voisin AL, Godeau B, Massard C, Ribrag V, Marabelle A, Michel M, Lambotte O
- Issue date: 2019 Jan
- Anti-PD-L1 therapy and the onset of diabetes mellitus with positive pancreatic autoantibodies.
- Authors: Way J, Drakaki A, Drexler A, Freeby M
- Issue date: 2017 Oct 4
- PD-1 Inhibitor Immune-Related Adverse Events in Patients With Preexisting Endocrine Autoimmunity.
- Authors: Akturk HK, Alkanani A, Zhao Z, Yu L, Michels AW
- Issue date: 2018 Oct 1
- Clinical heterogeneity of hypophysitis secondary to PD-1/PD-L1 blockade: insights from four cases.
- Authors: Lupi I, Brancatella A, Cosottini M, Viola N, Lanzolla G, Sgrò D, Dalmazi GD, Latrofa F, Caturegli P, Marcocci C
- Issue date: 2019 Oct 12